MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. SIMON NITINOL FILTER SYSTEM; VENA CAVA FILTER

BARD PERIPHERAL VASCULAR, INC. SIMON NITINOL FILTER SYSTEM; VENA CAVA FILTER
Model Number 2120F
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/28/2001
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturing review: a manufacturing review was not requested as the lot number reported is unknown.Investigation summary: the device was not returned for evaluation.Medical records were provided and reviewed.Approximately, eight months of post deployment, patient had a bleed into his left thigh and the evaluation for thigh hematoma revealed a faulty inferior vena cava filter.The risk of pulmonary embolism was evident with faulty filter and a second filter was placed.After four days later, consultation report stated that inferior vena cava filter placed and required a second filter when the first one became tilted.Around, three years and three months later, x-ray of thoracic spine and lumbar spine was performed for the patient for the clinical indication of catheter dislodgement, which demonstrated that two filters projected over the right paraspinal region in the mid lumbar spine which was likely related to inferior vena cava filters.Around one year later, x-ray of thoracic spine was performed for the patient with back pain which showed inferior vena cava filters were present at the l2 and l3 levels.Around, sixteen years and five months later, x-ray of abdomen was performed for the patient with back pain.The findings of this study indicated interval fracture of a strut of the greenfield filter, with similar appearance of bird's nest filter.On the same date, x-ray of lumbar spine was performed for the patient with low back pain which showed that two filters were present.On the next day, computed tomography angiography of abdomen and pelvis was performed.The impression of this study indicated interval fracture of an anterior strut of the greenfield filter.This strut was noted to extend beyond the wall of the inferior vena cava on the prior study, however there was interval change in its position.Another medial strut also extends more than 3 mm beyond the wall of the inferior vena cava, however, was unchanged in position compared to prior study.No migration of the struts seen.Unchanged position of the simon nitinol filter.Around, seven months later, computed tomography of abdomen and pelvis was performed for the patient with abdominal and right hip pain which showed inferior vena cava filter in appropriate position.Therefore, the investigation is confirmed for filter tilt.The definitive root cause could not be determined based upon available information.Labeling review: a review of product labeling documentation (e.G., procedural instructions, indications, warnings, precautions, cautions, possible complications, contraindications, nursing guide, and unit label) did not find any product labeling inadequacy.
 
Event or Problem Description
It was reported through the litigation process that a vena cava filter was placed in a patient with multiple trauma status post motor vehicle accident, hemothorax and spinal injury.Approximately eight months and fifteen days post filter deployment, it was alleged that the filter tilted.The device has not been removed and there were no reported attempts made to retrieve the filter.The current status of the patient is unknown.

Brand Name
SIMON NITINOL FILTER SYSTEM
Common Device Name
VENA CAVA FILTER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
Manufacturer (Section G)
C.R. BARD, INC. (GFO)
289 bay road
queensbury 12804
Manufacturer Contact
brett curtice
800 w. rio salado pkwy
tempe, AZ 85281
4803032689
MDR Report Key14446837
Report Number2020394-2022-00382
Device Sequence Number6418158
Product Code DTK
UDI-Device Identifier00801741040900
UDI-Public(01)00801741040900
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K970099
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2000
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2120F
Device Catalogue Number2120F
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/27/2022
Initial Report FDA Received Date05/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age35 YR
Patient SexMale